Prostatitis Forum & Social Network
Acute and chronic prostatitis discussion. Arnon Krongrad, MD, moderator.
Several months ago I had a case of Athlete's Foot. Stupidly, I didn't treat it properly and a couple of my toes started to turn greenish. I quickly treated them and that went away. Days later, the prostatitis symptoms began and it has been and on and off struggle ever since. I am on a 4th cycle of Anti-iotics (1st two were for 7 and 10 days of Cipro) and one of Levaquin (15 days) and now another. I have taken some Diflucan with the aforementioned prescriptions, likely, to appease my theories from my MD's perspective.
I'd be curious to know if yeast caused this or others suspect the same thing. If not, I can at least focus more on the discomfort at hand.
Generally speaking, yes, yeast can cause prostatitis. These yeasts can include Blastomyces and Cryptococcus and others. If you carry out this search, you'll see more references. None of that proves anything about your case, obviously, which may be due to yeast, bacteria, or who know what else?
Then what's the best course of discovering whether yeast is at play for certain??
Thanks for your response
Certainty is not really a part of this equation. At best, one may get some inferences. So ...
In the acute situation, with fever and chills and maybe radiographically evident abscess, especially in immunocompromised patients, it's posssible that yeast is involved. In such cases, an abscess aspiration would, as one example, help to establish by culture that there is yeast. So would a good response to antifungal.
In the subacute or chronic situation, such as apparently what you are describing, it is very unlikely that one could get definite proof of yeast being the cause. This is partly because getting a theoretically relevant organism from the relevant area, which may be the periphery of the prostate and/or the prostate capsule, could be impossible to retrieve and culture. And partly because yeast are all around us and interpreting a possible contaminant is a problem.
In the subacute or chronic situation, the evidence is probably at best on the basis of a positive response to antifungal medications.
Very interesting. If someone determined they had yeast or Candida. Would this impact treatment with Anti-biotics, specifically would it impede the effect of the medications??
Thanks again for your responses
If someone determined, it would help to direct choice of medication, sure. But it's the determining that's the problem.
assuming yeast is believed to be a factor which medications are commonly used? What about Probiotics?
Big assumption. There are various anti-fungals. This is something for which I'd consult an infectious disease specialist.
Probiotics restore intestinal flora. They're used to counteract the effects of oral antibiotics, which can cause a whole list of unwanted effects, including destruction of normal bowel bacteria. (click here).
It is an interesting question about a fungal cause. Unfortunately, most urologists I have seen recently-ish have stated that they believe that most of the bacteria and/or fungi that may cause "prostatitis" are normally present to some degree in otherwise healthy patients, hence even more difficulty in culturing. They believe that for some people (i.e. us) the body becomes overly sensitive to the normal flora and hence inflammation is the result. I don't know how much of this is guess-work vs evidence determined.
Not wanting to take your thread in a completely different direction, but I wonder if there is any correlation between prostatitis and other immune-overreaction based conditions e.g. asthma (which I have), eczema, food allergies etc.
© 2023 Created by Arnon Krongrad, MD. Powered by